More people report feeling nauseous after using cannabis

Published Mar 19, 2020 01:00 p.m. ET
iStock / AndreyPopov

Most cannabis enthusiasts have found themselves coughing so hard that they thought they might vomit, and in some cases, they actually do, and we’ll expand a bit on this situation. In these instances, the gagging and result are caused by lung irritation.

That’s a scratchy feeling that usually follows a hit that’s a bit too large, but what if every single time you took a few puffs from a joint, it immediately induced a fit of intractable vomiting? That is precisely what thousands of new consumers from all over the world are reporting, and this symptom is often the result of cannabinoid hyperemesis syndrome.

What is cannabinoid hyperemesis syndrome?

Cannabinoid hyperemesis syndrome AKA CHS is a medical condition that causes severe vomiting and a host of other symptoms in some people after they consume cannabis.

Symptoms of CHS

What is most interesting about this medical condition is that it doesn’t seem to surface among brand new or occasional users. Instead, it is an affliction that only impacts long term, daily consumers. CHS can cause symptoms like:

  • Intractable vomiting episodes that can repeat for several hours
  • Abdominal pain
  • Headaches
  • Shaking
  • Dehydration

People with CHS can experience one or more of these symptoms at a time, so if you experience any of them more than once after ingesting cannabis, then you may need to seek a medical professional for advice moving forward.

Can you die from CHS?

Cannabinoid hyperemesis syndrome can be a deadly condition in cases that lead to severe dehydration. However, there are no documented deaths to date that are associated with the syndrome, so the chances of it causing death are relatively low, especially if you take the warning signs seriously.

Why does this happen?

To many, the idea of such a medicinal plant causing the very symptoms that it is known for treating is difficult to grasp, but there is a reason for this uncomfortable condition, and it lies in the human digestive tract. Now, normally, when cannabinoids like THC or CBD enter the body, they interact with the endocannabinoid system which is located throughout the body, but where it’s located can influence how their introduction to the bloodstream may impact you.

When we talk about cannabis for the therapeutic treatment of issues like nausea, or pain, these sensations are typically controlled through the brain. In this case, when the cannabinoids interact with the brain receptors, they are able to reduce or eliminate nausea. However, those that lie within the brain can turn against you after repeated cannabis consumption.

We aren’t yet certain how or why, but it is believed that long term cannabis users with this condition are experiencing a lack of response from the brain receptors, which seem to have senses that change over time. Once the brain receptors are no longer reacting to the cannabinoids, in the same way, they go into overdrive, essentially inducing the complete opposite effect that you’d expect, resulting in nausea and vomiting.

Treatment of cannabinoid hyperemesis syndrome

Since we have no idea why this condition occurs in the first place, and we do not completely understand why it causes such an intense reaction, it is impossible to figure out a solution. At this time, we have no available or proven treatments that can help to reduce the symptoms of CHS. Instead, those who experience these symptoms are told to cease cannabis use.

Because cannabinoid hyperemesis syndrome only seems to arise in full-time cannabis consumers, some experts are recommending that anyone who has not displayed these problems yet should take caution in how frequently they use it. Unfortunately, there is no silver bullet answer, and reducing your daily intake of cannabinoids may not spare you from having to deal with this condition.

At this point, much more research is needed to find an effective treatment or cure, but because NHS is rarely dangerous, and the symptoms are incredibly short-lived, with a maximum window of approximately 12 hours that they can impact a person, there is no real sense of urgency behind solving the problem. However, recently there has been a fiercer push to find a solution, as legalization has significantly improved access to cannabis, which had led to a significant increase in people with this condition

Will cannabinoid hyperemesis syndrome ever go away?

If you are concerned that you are experiencing severe nausea caused by CHS, then the best thing to do is to immediately stop using cannabis. If the symptoms subside within a 12-hour period, then it is highly likely that the cannabinoids are having an adverse effect on your body, and it might be a good time to quit. However, these severe bouts only last for about 12 hours, so as long as you stop toking, you should find that you feel better in no time.

Unfortunately, aside from avoiding cannabinoids altogether, there is no effective treatment available for this condition, and very little is understood about how long it might last. Some users report cases of CHS that continue for a whole lifetime, while others claim that it only plagued them for a few years before slowly going away.

Since the results of testing these proverbial waters can lead to a long and uncomfortable night, most just stop using cannabis and never think to try again, and very few report these symptoms to their healthcare providers. It is leaving us with very little to information, other than knowing that this is a very unfortunate situation that desperately requires the attention of cannabis researchers to solve.

Adverse effects from smoking marijuana explained

Author

Related posts